Texas, 2024

Flash Flooding in Texas, March 15, 2024

March 15, 2024 · NWS SHV · 3 events in 2 counties and zones

Strong and deep convection became widespread over the Ark-La-Tex and downstream portions of southern Arkansas on March 15th. This occurred along an outflow boundary on the southwestern flank of a decaying MCS, and a favorable environment encouraged increased training over several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong and deep convection became widespread over the Ark-La-Tex and downstream portions of southern Arkansas on March 15th. This occurred along an outflow boundary on the southwestern flank of a decaying MCS, and a favorable environment encouraged increased training over several hours. The mesoscale environment was characterized by ML CAPE of 1000-2000 J/kg, PWATs of 1.5-1.8 inches, and deep layer shear of 30-50 knots. In addition, a highly favorable coupled overlap of 850 mb convergence and 250 mb divergence helped to maintain deep convection. Convection trained from southwest to northeast, resulting in numerous reports of flash flooding across much of the Ark-La-Tex region with rainfall totals exceeding five inches in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 15, 2:24 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 15, 2:24 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
324 AM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Friday through Saturday)
Issued at 322 AM CDT Fri Mar 15 2024

Areas of showers and storms will continue to trek across the
ArkLaTex through the pre-dawn hours, capable of producing locally
heavy rainfall, frequent lightning, as well as hail and damaging
winds in some stronger storms. While these storms have trended
downward in intensity through the past several hours, a tornado or
two is still not out of the question, as the region remains
highlighted in the SPC's Severe Weather Outlook through dawn.

After daybreak, showers and storms will continue, migrating into our
northern Louisiana zones in earnest during the early morning and
pushing east through the afternoon, with zones north and west having
a brief window of opportunity to dry out during the afternoon and
early evening. Afternoon highs look to range from near 70 degrees
north to just below 80 degrees south, while mostly cloudy to
overcast skies prevent much in the way of diurnal warming. Storms
will continue to have the potential to become severe Friday,
primarily along and south of I-20, the primary associated threats
being damaging winds and hail.

The synoptic regime responsible for this activity will remain
relatively unchanged through the first half of the weekend, as the
large closed low over the northern Baja peninsula gradually meanders
into the desert southwest, while southwesterly flow aloft continues
to funnel moisture into our region. Storms will rebuild along and
south of the I-20 corridor into the evening hours before coming to
an end near midnight. Behind the departing rainfall, temperatures
will drop into the 50s north to lower 60s south.

As advertised, our active pattern will continue into Saturday, as
showers and storms remain possible through the day, once again
generally remaining south of the I-20 corridor before attempting to
spread further north into the afternoon hours. Continued prolonged
cloud cover will keep afternoon highs Saturday in the low to mid 70s
across the ArkLaTex.

All told, the storm total QPF values look to range between 1 and 2
inches through Sunday. Zones along and south of I-30 remain
highlighted in the Excessive Rainfall Outlook today, as well as
areas along and south of I-20 tomorrow. Precautions should always be
heeded in the event areas of flash flooding develop.

/26/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 322 AM CDT Fri Mar 15 2024

With the upper level low still positioned over the Four Corners
Region and southwesterly flow becoming pseudo zonal aloft,
Saturday's showers and storms look to overtake the entire region
overnight into Sunday morning, before finally departing to the south
and east by Sunday evening, swept away by a surface cold front,
behind which surface high pressure builds in, centered over the
Central Plains. Upper level ridging will form over Texas on the east
side of the stubborn upper level low, and this ridging will make its
way east over the ArkLaTex as the week continues, followed by the
upper level troughing developed from the stubborn low which will by
this point genuinely be in motion.

The first half of the week will thus remain dry for the Four State
Region, while temperatures remain at or slightly below seasonable
values, with highs in the 60s to lower 70s and lows in the 30s and
40s, with some sites taking aim at dropping to near-freezing values
at least once more during the last week of astronomical winter.

The aforementioned troughing looks to advance into ArkLaTex airspace
Thursday, bringing with it returning rain chances overnight
Wednesday into Thursday, as showers and storms continue areawide
through to the end of this extended forecast period as the upper
level trough continues its push into the deep south.

/26/

&&

.AVIATION...
(06Z TAFS)
Issued at 100 AM CDT Fri Mar 15 2024

MVFR cigs have begun to develop early this morning across N LA and
Lower E TX, with these cigs expected to fill in and affect all the
region between 07-09Z. Meanwhile, convection has begun to increase
across NE TX into SW AR well ahead of a cold front that extended
farther NW from the N side of DFW into extreme SE OK and Wrn/Cntrl
AR. This convection should continue to expand while gradually
sliding SE across the region overnight, with IFR conditions
developing (including reductions to vsbys and wind gusts to
25-35kts). This convection should continue to slide SE across Deep
E TX and NCntrl LA after daybreak with the cold fropa, with
additional redevelopment possible behind the front through the
morning across E TX/N LA. The convection should finally diminish/exit
the region to the E into NE LA by/shortly after 18Z, although MVFR
cigs looks to linger over much of the region through the afternoon
except in LFK, where VFR conditions should return. These cigs
should eventually lower though after 00Z Saturday, with low
MVFR/IFR cigs returning to the area by the end of the 06Z TAF
period. S winds 6-10kts overnight, except gusty in/near the
convection, will become NNE 5-10kts following the fropa across E
TX/NW LA/SW AR. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  59  73  60 /  70  20  20  70
MLU  75  56  72  57 /  80  20  10  50
DEQ  71  50  72  52 /  20  10  10  40
TXK  72  54  70  56 /  40  20  10  50
ELD  72  51  72  54 /  70  10  10  50
TYR  74  59  70  58 /  40  20  40  70
GGG  74  58  71  58 /  50  20  30  70
LFK  80  63  74  60 /  80  20  50  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...15
Hazardous weather outlook, Mar 15, 4:24 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Fri Mar 15 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Thunderstorm chances will continue through the morning and early
afternoon. All modes of severe weather will still be possible, with
damaging winds and large hail being the primary threats. Flash
flooding will also be a concern, as thunderstorms look to train in
the early morning hours across portions of southern Arkansas and
north Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain chances will linger through the weekend, before a cold front
drys things out to start the new workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will possibly be needed.

In the hours before

Local storm report, Mar 15, 5:00 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
600 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     Flash Flood      El Dorado               33.22N 92.67W
03/15/2024                   Union              AR   Law Enforcement

            Numerous roads were flooded and closed
            throughout much of Union County. Widespread
            rainfall amounts of 5.00-5.50 inches of rain
            has fallen thus far. Still raining heavily.

&&

15
Local storm report, Mar 15, 5:06 AM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
606 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     Flash Flood      Magnolia                33.27N 93.24W
03/15/2024                   Columbia           AR   Law Enforcement

            Numerous roads were flooded and closed
            throughout Columbia County. At least 2 high
            water rescues were needed for stranded
            motorists. 5.77 inches of rain has been
            measured thus far at the Magnolia Municipal
            Airport. Still raining heavily.

&&

15
Local storm report, Mar 15, 5:13 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
613 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Flash Flood      1 N Vivian              32.89N 93.98W
03/15/2024                   Caddo              LA   Law Enforcement

            Highway 1 near Vivian is closed due to
            flooding.

&&

15
Local storm report, Mar 15, 5:26 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
626 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Flash Flood      9 W Bradley             33.11N 93.81W
03/15/2024                   Lafayette          AR   Law Enforcement

            Highway 160 west between Bradley and
            Doddridge was flooded and closed.

&&

15
Local storm report, Mar 15, 5:31 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
631 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Flash Flood      3 W Bradley             33.11N 93.72W
03/15/2024                   Lafayette          AR   Law Enforcement

            A high water rescue was needed for a
            stranded vehicle on Highway 160 near Gin
            City.

&&

15
Local storm report, Mar 15, 5:33 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
633 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Flash Flood      Bradley                 33.10N 93.65W
03/15/2024                   Lafayette          AR   Law Enforcement

            Numerous county roads in the southern part
            of Lafayette County were flooded and closed.

&&

15

The radar

The Shreveport radar (KSHV), 59 km away, was scanning. The volume nearest the first event began at 11:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
March 15, 5:35 AM CST to 7:30 AM CST
Where
Marion County, 2.7 mi ENE of North Jefferson to 2.39 mi SW of Stalls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.790, -94.330

Highway 49 from the northeast side of Jefferson to County Road 248 was flooded and closed.

Flash Flood, Cass

When
March 15, 6:35 AM CST to 7:30 AM CST
Where
Cass County, 0.9 mi SE of Bogus Spgs to 1.03 mi SE of Bogus Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.910, -94.120

Parts of Highway 125 southwest of McLeod were flooded.

Flash Flood, Marion

When
March 15, 6:35 AM CST to 7:30 AM CST
Where
Marion County, 1.38 mi S of Smithland to 2.31 mi SSW of Smithland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.800, -94.170

Parts of Highway 43 near Smithland were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171042, 1171043, 1171044.